Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 139, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 17, 2008, 11:38 AM CDT for Dodge County, Mower County, Olmsted County, Minnesota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 17, 2008, 11:38 AM CDT (16:38 UTC)
- Expired
- Jul 17, 2008, 12:18 PM CDT
- In force
- 40 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
Counties Dodge County, MN, Mower County, MN, Olmsted County, MN
The radar
The La Crosse radar (KARX), 119 km from the middle of the area, began a volume at 16:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 10:57 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 4.6 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1196 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 931 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:29 AM CDT, 8 hours 9 minutes earlier.
Area forecast discussion, Jul 17, 3:29 AM CDT, 8 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 329 AM CDT THU JUL 17 2008 .SHORT TERM...TODAY THROUGH SATURDAY CONCERNS REMAIN FOCUSED ON FRONTAL MOVEMENTS/CONVECTION/HEAVY RAIN POTENTIAL. SURFACE MAP EARLY THIS MORNING HAD ELONGATED AREA OF LOW PRESSURE/COLD FRONT ACROSS THE EASTERN DAKOTAS WITH A NEARLY STATIONARY FRONT EXTENDING EAST FROM THE LOW THROUGH MN/WESTERN WI ALONG I-94. 30-35KT 925MB JET FUELING A CLUSTER OF THUNDERSTORMS ACROSS EASTERN SD/SOUTHWEST/MN. ANOTHER AREA OF THUNDERSTORMS WAS MOVING EAST ACROSS FAR NORTHERN WI/UPPER MI. IR SATELLITE WAS SHOWING AN EXTENSIVE ACCAS FIELD ACROSS THE IMMEDIATE FORECAST AREA ON NOSE OF MODERATE 925-700MB MOISTURE TRANSPORT PER RUC13. OTHERWISE...RATHER MUGGY CONDITIONS PERSISTED ACROSS THE AREA WITH TEMPERATURES HOVERING IN THE MID 60S TO LOWER 70S AND DEW POINTS IN THE MID-UPPER 60S. 17.00Z MODELS CONVERGING ON OVERALL SYNOPTIC SITUATION FOR THE SHORT TERM...PROVIDING SLIGHTLY HIGHER CONFIDENCE IN THE FORECAST PROCESS. THE MID-LEVEL SHORTWAVE TROUGH TRACKING EAST ACROSS THE NORTHERN HIGH PLAIN WILL DRIVE A WEAK SURFACE LOW/COLD FRONT INTO NORTHWEST WI THROUGH SOUTHERN MN BY EARLY THIS EVENING...WITH THE FRONT BECOMING NEARLY STATIONARY ACROSS CENTRAL WI THROUGH SOUTHERN MN/NORTHEAST IA OVERNIGHT. 925/850MB THETA-E ADVECTION REALLY PICKS UP INTO THE AREA AHEAD OF THE WAVE AND FRONTAL BOUNDARY TODAY THROUGH TONIGHT. 0-3KM MUCAPE IN THE 3000-4000J/KG RANGE AND 0-3KM SHEAR IN THE 20-30KT RANGE WILL LIKELY PRODUCE A FEW SEVERE THUNDERSTORMS LATER THIS MORNING THROUGH THIS AFTERNOON WITH LARGE HAIL AND DAMAGING WIND BEING THE MAIN THREAT. OF MORE CONCERN WILL BE THE THREAT FOR HEAVY RAINFALL WITH DEEP CONVECTION TAKING PLACE ALONG/AHEAD OF THE FRONTAL BOUNDARY AS PRECIPITABLE WATER VALUES CREEP INTO THE 2-2.5 INCH RANGE GOING INTO THIS EVENING/OVERNIGHT. WILL ISSUE AN ESF THIS MORNING AND WORD HWO HEAVILY BASED ON THIS CONCERN. THE FRONTAL BOUNDARY WILL SINK SLOWLY SOUTH INTO SOUTHERN WI ON FRIDAY WITH PRECIPITABLE WATER REMAINING AROUND 2 INCHES. AREAS OF CONVECTION/HEAVY RAINFALL AGAIN LIKELY WITH THIS SIGNAL. HAVE LOWERED HIGHS SOMEWHAT FRIDAY BASED ON ANTICIPATED WIDESPREAD CLOUDS/CONVECTION. APPEARS THAT THE FRONTAL BOUNDARY WILL REMAIN ANCHORED FROM IA/MN BORDER TO ALONG THE WI/IL BORDER SATURDAY. ANOTHER MID LEVEL TROUGH IS POISED TO RIPPLE ALONG THE FRONTAL BOUNDARY PROVIDING A CONTINUED CHANCE OF SHRA/TS ACROSS THE AREA. .LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY WET/UNSETTLED PATTERN WILL PERSIST THROUGH THE REMAINDER OF THE PERIOD. THE 17.00Z GFS AND ECMWF BRING A FAIRLY VIGOROUS MID-LEVEL SHORTWAVE TROUGH/SURFACE LOW ACROSS THE UPPER MIDWEST/GREAT LAKES REGION SATURDAY NIGHT THROUGH MONDAY FOR CONTINUED SHRA/TS CHANCES. THEN FOR TUESDAY THROUGH WEDNESDAY...THE MODELS DIVERGE A BIT. THE GFS WANTS TO TO BUILD A RIDGE INTO THE UPPER MIDWEST WHILE THE ECMWF BRINGS A COUPLE DISTURBANCES IN NORTHWEST FLOW ALOFT INTO THE AREA. BASED ON LOW CONFIDENCE AT THIS POINT IN TIME...WILL LEAVE SHRA/TS CHANCES IN UNTIL IT CAN TOTALLY BE DISCOUNTED. NO CHANGES WERE MADE TO THE EXTENDED DATABASE AT THIS TIME. && .AVIATION... ACTIVE/UNSETTLED PERIOD THROUGH TONIGHT FOR BOTH TAF SITES AS SEVERAL TSRA COMPLEXES EXPECTED TO AFFECT THE SITES THROUGH THE NEXT 24 HOURS. THREATS TO AVIATION WITH EACH TSRA COMPLEX WILL BE IFR VSBYS/CIGS WITH TORRENTIAL RAINFALL RATES AND LOCALIZED FLOODING ON AIRPORT GROUNDS. CONFIDENCE LOWER ON TIMING OF STORMS...THOUGH APPEARS ONE ROUND EARLY THIS MORNING...FOLLOWED BY HEAVIER/MORE WIDESPREAD ROUND OF STORMS THIS AFTERNOON/EVENING. IN BETWEEN STORM COMPLEXES...VFR CIGS/VSBYS WITH LIGHT SLY WINDS. MAY BE SOME MVFR VIS REDUCTIONS IN MIST THROUGH 14Z OR SO THIS MORNING...WILL MONITOR FOR THAT POTENTIAL. && .HYDROLOGY... AS DISCUSSED ABOVE...SLOW MOVING LOW AND COLD FRONT WILL DRIFT INTO THE AREA THIS AFTERNOON...THEN DRIFTS EVER SO SLOWLY SOUTHEAST THROUGH THE AREA THROUGH FRIDAY FOR WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY. WITH PRECIPITABLE WATER VALUES IN THE ATMOSPHERE INCREASING INTO THE 2-2.5 INCH RANGES ALONG AND AHEAD OF THE FRONT TODAY THROUGH FRIDAY...SHRA/THUNDERSTORMS WILL BE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WITH LOCALIZED FLOODING. PERSONS LIVING NEAR SMALL STREAMS AND CREEKS SHOULD MONITOR LATEST FORECAST CONCERNING THIS FLOODING POTENTIAL. WILL ISSUE AN ESF THIS MORNING...CONVEYING FLOODING POTENTIAL. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM...DAS AVIATION..........BINAU
Hazardous weather outlook, Jul 17, 11:36 AM CDT, 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1136 AM CDT THU JUL 17 2008 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-181100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 1136 AM CDT THU JUL 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA... NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A LINE OF THUNDERSTORMS WILL MOVE THROUGH SOUTHEAST MINNESOTA AND SHIFT INTO WESTERN AND CENTRAL WISCONSIN AS THE AFTERNOON CONTINUES. THE LINE IS EXPECTED TO STRENGTHEN WITH DAMAGING WINDS AND LIGHTNING THE MAIN THREAT FROM THIS LINE. HEAVY RAINFALL WILL ACCOMPANY THE STORMS...WITH ABOUT AN INCH OR TWO EXPECTED FROM THE SYSTEM. FLOODING COULD OCCUR THIS AFTERNOON HOWEVER THIS WILL MAINLY SATURATE SOILS...AND MORE RAIN IS EXPECTED LATER TODAY AND TONIGHT. THEREFORE...THE FLOOD THREAT WILL INCREASE AS THE DAY PROGRESSES. A FLASH FLOOD WATCH IS IN EFFECT UNTIL 7 AM FRIDAY. TONIGHT...THUNDERSTORMS WILL THEN REDEVELOP ALONG THE SLOWLY MOVING FRONT IN THE AREA...WITH THE GREATER THREAT BEING TORRENTIAL RAINFALL RATES AND HEAVY RAIN...AND A MORE SPORADIC DAMAGING WIND OR LARGE HAIL THREAT. URBAN AREAS...SMALL STREAMS...STEEP TERRAIN...AND POORLY DRAINED AREAS WILL BE MOST SUSCEPTIBLE TO RUNOFF ISSUES. IF REPEAT THUNDERSTORMS AFFECT THE SAME AREAS...THE THREAT FOR FLASH FLOODING...AND SUBSEQUENT RIVER FLOODING WILL INCREASE. AS THE NIGHT WEARS ON...THIS LINE OF STORMS WILL SINK SLOWLY SOUTHEAST AND BRING ITS ASSOCIATED HEAVY RAIN AND DECREASING WIND AND HAIL THREATS INTO SOUTHWEST WISCONSIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE WEAK FRONT FROM THURSDAY WILL MEANDER AROUND THE UPPER MISSISSIPPI RIVER VALLEY INTO EARLY NEXT WEEK WITH CONTINUED THREATS OF SHOWERS AND THUNDERSTORMS...AND LOCALLY HEAVY RAINFALL. CONFIDENCE DECREASES QUICKLY IN WHICH DAY...AND WHICH LOCATIONS MAY BE MOST SUSCEPTIBLE TO SEVERE WEATHER THREATS...THOUGH IT DOES APPEAR THE MAIN THREAT AREAS FROM FRIDAY INTO SATURDAY WILL BE ACROSS NORTHEAST IOWA INTO SOUTHWEST WISCONSIN. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS WILL BE ACTIVATED AHEAD OF THE LINE OF THUNDERSTORMS MOVING THROUGH THE AREA THIS AFTERNOON. THIS WILL BE THROUGH VERY EARLY AFTERNOON IN SOUTHEAST MINNESOTA AND EXTREME NORTHEAST IOWA...AND CLOSER TO 2 PM IN CENTRAL WISCONSIN. THE NEED FOR ACTIVATION COULD LINGER WELL INTO THE EVENING AS THUNDERSTORMS CONTINUE TO DEVELOP ACROSS THE AREA. ANY REPORTS HEAVY RAIN AND/OR LOCALIZED FLOODING WILL BE GREATLY APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. BINAU/BAUMGARDT
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 11:30 AM CDT | Flash Flood Watch | ARX | Adams, Buffalo, Clark, Crawford, Grant, Jackson and 7 more | 9 hr |
| Jul 17, 2:35 PM CDT | Severe Thunderstorm Warning | ARX | Floyd | 40 min |
| Jul 17, 11:58 AM CDT | Areal Flood Advisory | ARX | Mower | 58 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.